New Mexico health officials are investigating a confirmed case of wound botulism in Rio Arriba County. The patient, a 33-year-old female heroin user, is currently hospitalized for her illness.
The suspected source of infection is either a soiled skin injection site, contaminated injection devices or contaminated heroin.
“We are asking healthcare providers to carefully consider wound botulism in patients who are showing symptoms, especially if they have a history of injection drug use,” said Secretary of Health Lynn Gallagher. “People who inject drugs should be aware of the signs and symptoms associated with wound botulism and seek immediate medical attention if they begin to exhibit any symptoms.”
Wound botulism is one of five types of botulism (foodborne, infant, Adult intestinal toxemia and iatrogenic botulism are the other four).
Wound botulism occurs when spores of Clostridium botulinum contaminate a wound, germinate and produce botulinum neurotoxin in the body. Most wound botulism cases have been among intravenous drug users.
The symptoms of botulism include muscle weakness that starts in the head and neck muscles and then moves down the body to involve the arms and then legs; slurred speech; double or blurry vision; and trouble swallowing. In severe illness respiratory muscles are involved and respiratory failure may occur.
Persons with botulism need to be hospitalized for treatment. Severe illness and death can occur in persons whose disease is not recognized early in its course. The only specific treatment for botulism is botulism antitoxin, which should be given as early as possible to ease symptoms.